Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 194, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 15, 2011, 10:51 PM MDT for Corson County, South Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2011, 10:51 PM MDT (04:51 UTC)
- Expired
- Aug 15, 2011, 11:45 PM MDT
- In force
- 54 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Corson County, SD
The radar
The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 4:23 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2516 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1581 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 8:38 PM MDT, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 15, 8:38 PM MDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 938 PM CDT MON AUG 15 2011 .UPDATE...REST OF TONIGHT 00Z SOUNDING FROM ABR SHOWS A DECENT CAP IN PLACE...AND 00Z NAM FORECAST SOUNDINGS ACROSS MBG SHOW CAPPING IN PLACE AS WELL. SO FAR THIS EVENING STORMS HAVE BEEN RIDING UP AND AROUND THE CAP INTO ND. EXPECT THIS TREND TO CONTINUE FOR THE MOST PART OVERNIGHT...BUT CANNOT RULE OUT A FEW STORMS SNEAKING INTO NORTHERN SD OVERNIGHT SO WILL KEEP GENERALLY 20 TO 40 POPS IN THE FORECAST. FORECAST LOWS FOR TONIGHT ON TRACK AND NO CHANGES MADE THERE. MODELS STILL HINTING AT SOME LOWER STRATUS MOVING NORTHWARD ACROSS THE EASTERN CWA LATE TONIGHT/EARLY TUES MORNING. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT THUNDERSTORM CHANCES THROUGH THE SHORT TERM WILL BE THE MAIN FORECAST CHALLENGE. A RELATIVELY STRONG UPPER LEVEL SHORT WAVE TROUGH AND ASSOCIATED SFC LOW WILL APPROACH THE REGION FROM THE WEST TONIGHT. THE BEST SEVERE WEATHER PARAMETERS (I.E. STRONGEST SFC CONVERGENCE...STRONGEST LLJ...HIGHEST CAPE...STRONG BULK SHEAR...HELICITY ETC.)...FOR THE MOST PART...REMAIN OVER SOUTH CENTRAL NORTH DAKOTA THROUGH THE NIGHT. SEVERAL MODELS CONTINUE TO INDICATE...HOWEVER...SOME STRONG STORMS COULD TRACK ALONG THE ND/SD BORDER OVERNIGHT ALONG THE SFC THETA-E RIDGE AXIS. A FEW STRONG TO POSSIBLY SEVERE STORMS WILL CONTINUE TO RUMBLE EAST RIVER ALONG THE COLD FRONT TUESDAY MORNING. A VERY DRY AIRMASS MOVES INTO THE REGION BEHIND THE COLD FRONT TUESDAY AFTERNOON...PUTTING AN END TO CONVECTION CHANCES THROUGH THE DAY WEDNESDAY. SFC HIGH SLIDES EWD WEDNESDAY NIGHT...ALLOWING FOR RETURN FLOW SETUP AND THE POSSIBILITY OF ISOLATED THUNDERSTORMS WEDNESDAY NIGHT. .LONG TERM...THURSDAY THROUGH MONDAY THE UPPER LEVEL PATTERN WILL FEATURE NORTHWESTERLY FLOW DURING MUCH OF THE PERIOD...WITH A RIDGE BUILDING OVER THE ROCKIES ON MONDAY...STRENGTHENING THE NORTHWESTERLY FLOW OVER THE CWA. A SURFACE COLD FRONT WILL TRACK ACROSS THE AREA THURSDAY AFTERNOON/EVENING. DECENT INSTABILITY DEVELOPS DURING THE DAY...SO COULD SEE SHOWERS AND THUNDERSTORMS WITH THE FRONT. THE ECMWF IS A BIT SLOWER WITH THE TIMING THAN THE GFS...SO WILL KEEP A SMALL POP GOING THROUGH FRIDAY NIGHT TO ACCOUNT FOR THE DIFFERENCES. MOVING INTO THE WEEKEND...HIGH PRESSURE SETTLES IN AND LOOKS TO REMAIN DOMINANT AT LEAST THROUGH LATE SUNDAY...WITH THE ECMWF KEEPING IT IN PLACE THROUGH THE END OF THE PERIOD. WILL STICK WITH A DRY FORECAST SATURDAY THROUGH MONDAY NIGHT. TEMPERATURES LOOK TO BE RIGHT AROUND OR SLIGHTLY ABOVE NORMAL THROUGH THE ENTIRE EXTENDED PERIOD. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS EXPECTED THROUGH THE FIRST HALF OF THE NIGHT BUT WILL BE WATCHING FOR MVFR CIGS STREAMING NORTHWARD ACROSS EASTERN SD LATE TONIGHT INTO TUES MORNING...POSSIBLY AFFECTING KABR AND KATY. WILL ALSO INCLUDE VCTS MENTION IN TAF ACROSS KMBG/KABR LATE TONIGHT THRU TUES MORNING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...TMT SHORT TERM...CHURCH LONG TERM...PARKIN AVIATION...TMT WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 15, 3:01 AM MDT, 19 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 401 AM CDT MON AUG 15 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-160915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 401 AM CDT MON AUG 15 2011 /301 AM MDT MON AUG 15 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW THUNDERSTORMS COULD BECOME STRONG AND PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS ON TUESDAY AND TUESDAY NIGHT. SOME THUNDERSTORMS ON TUESDAY AFTERNOON COULD BECOME STRONG TO SEVERE...ESPECIALLY FOR LOCATIONS ALONG AND EAST OF THE JAMES RIVER VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 11:46 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 59 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.